Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 60, NWS Grand Junction, CO

July 24, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 24, 2002, 12:28 AM MDT for La Plata County, Colorado. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2002, 12:28 AM MDT (06:28 UTC)
Expired
Jul 24, 2002, 1:45 AM MDT
In force
77 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 187 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 6.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3474 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 240629
FFWGJT
COC067-240745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1228 AM MDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO

* EXTENDED UNTIL 145 AM MDT

* AT 1230 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF
  MODERATE TO HEAVY RAIN TO THE NORTH AND NORTHWEST OF THE WARNING
  AREA...MOVING SOUTHEAST AT ABOUT 15 MPH.

* THIS BAND OF SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE INTO
  THE WARNING AREA BEFORE 100 AM MDT. 

* OTHER LOCATIONS IN THE WARNING INCLUDE HERMOSA...LEMON AND
  VALLECITO RESERVOIRS.

ADDITIONAL FLASH FLOODING AND MUD SLIDES WERE REPORTED BY LAW 
ENFORCEMENT AT SEVERAL LOCATIONS IN THE MISSIONARY RIDGE BURN AREA 
AROUND MIDNIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. IMMEDIATELY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. 

TO REPORT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE OR 
REQUEST THE NEAREST LAW ENFORCEMENT AGENCY TO RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION.

LAT...LON 3751 10793 3729 10791 3726 10753 3751 10751
1 follow-up statement
582 
RWUS32 KGJT 240733
FFSGJT
COC067-240800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
132 AM MDT WED JUL 24 2002

...FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY HAS BEEN
CANCELLED...

SHOWERS AND THUNDERSTORMS EXPECTED TO MOVE INTO CENTRAL LA PLATA
COUNTY IN SOUTHWEST COLORADO HAVE WEAKENED. ANY ADDITIONAL RAINFALL
TONIGHT WILL BE LIGHT. THEREFORE...THE FLASH FLOOD WARNING FOR
CENTRAL LA PLATA COUNTY HAS BEEN CANCELLED.

TAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:42 PM MDT, 10 hours 46 minutes earlier.

Area forecast discussion, Jul 23, 1:42 PM MDT, 10 hours 46 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
142 PM MDT TUE JUL 23 2002

PW DECREASED OVERNIGHT...MAINLY FROM THE MID AND UPPER LEVELS...WITH
SFC DEW PTS REMAINING HIGH...IN THE LOWER 50S SOUTH OF GJT AND CNY
AND THE MID 40S TO THE NORTH. A SHORTWAVE TROF IS SKIMMING THROUGH
DAGGETT COUNTY UT AND WILL CONTINUE PRODUCING THUNDERSTORMS THROUGH
THE EARLY EVENING. NO ORGANIZED DYNAMICS ELSEWHERE IN THE CWA TO
PULL THE CONVECTION OFF THE MOUNTAINS...WITH BEST CONCENTRATION
CLOSE TO THE EASTERN CWA BORDER/CONT DVD.

HIGH CONTINUES OVER CO WED WITH MOST OF THE ACTIVITY SEEMING TO BE
FORCES SOUTH AND WEST...ALONG WITH LESS MOISTURE...SO WED SHOULD SEE
LESS ACTIVITY. ON THURS THE AVN WANTS TO BRING A TROF THRU THE RIDGE
AND INTO THE NORTHERN HALF OF THE AREA. SINCE THE MODELS SHOWS THIS
FEATURE IN OTHER FIELDS BESIDES VORTICITY IT DOESNT LOOK LIKE
CONVECTIVE FEEDBACK...THOUGH IT STILL APPEARS TOO STRONG. WILL KEEP
THE UPTURN IN POPS IN CURRENT ZONES.  CJC

...EXTENDED (FRI-TUES)
WEAK TROF MOVES INTO GREAT BASIN REGION WITH FLAT RIDGE OVER CWA.
WITH RESIDUAL SOUTHERLY FLOW OF MOISTURE HAVE KEPT CHANCE POPS OVER
MTNS WITH SLIGHT CHANCE OVER LOWER ELEVATIONS ON FRIDAY. AS TROF
MOVES EAST OF AREA ON MONDAY PATTERN SHIFTS TO MORE WESTERLY
WITH JET NORTH OF CWA. MODELS STILL DEPICTING SOME SOUTHERLY MOIST
FLOW SO HAVE KEEP SLIGHT CHANCE POPS ACROSS MTNS AND SOUTH THROUGH
THE EXTENDED. TEMPS LOOK GOOD. MPM

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:45 PM MDTFlash Flood WarningGJTLa Plata105 min
Jul 23, 10:36 PM MDTFlash Flood WarningGJTLa Plata114 min
Jul 24, 1:44 PM MDTFlash Flood WarningGJTLa Plata3 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.